Incidence and Risk Factors
Severe and potentially life-threatening skin reactions and hepatotoxicity have occurred among HIV-infected persons taking nevirapine (Viramune).[,,,,,,] . Among persons taking nevirapine, the incidence of an asymptomatic increase in hepatic aminotransferase levels is approximately 5 to 15%, with rates on the lower end of this range reported from studies that defined hepatotoxicity as a five-fold or greater increases in aminotransferase levels and rates on the higher end in studies that used a cut-off of a three-fold or greater increase.[,,] The incidence of clinically symptomatic hepatitis among persons taking nevirapine is approximately 4%.[,,] Identified risk factors for developing hepatotoxicity with nevirapine consist of female gender, higher CD4 cell count prior to starting nevirapine (greater than 250 cells/mm3 in women and greater than 400 cells/mm3 in men) (Figure 1), chronic hepatitis B or C virus infection, alcoholic liver disease, and abnormal baseline hepatic aminotransferase levels.[,,,,,] Some data suggest that pregnant women who receive nevirapine may have a significant increased risk of developing fulminant complications in the event nevirapine-associated hepatotoxicity occurs. In the 2NN study, patients who received nevirapine 400 mg once daily had a higher rate of hepatotoxicity (defined as at least one grade 3 or 4 liver-associated laboratory toxicity) than patients who received nevirapine 200 mg twice daily, but this difference did not reach statistical significance (Figure 2). The correlation of nevirapine serum levels and hepatotoxicity remains controversial.
Timing of Hepatotoxicity and Clinical Manifestations
Two distinct types of nevirapine-associated hepatotoxicity, each with characteristic time course (Figure 3). The first type, an immune-mediated hypersensitivity reaction, develops within 18 weeks of starting nevirapine, with most cases occurring between day 10 and 30.[,] Most patients with this type of early nevirapine-associated hepatotoxicity will have concomitant flu-like symptoms (fever, myalgia, fatigue, malaise, nausea, and vomiting) with or without skin rash. Overall, approximately 50% of these patients will have rash and some present with rash as part of the DRESS syndrome (Drug Rash with Eosinophilia and Systemic Symptoms).[,]The second type typically occurs after 18 weeks of nevirapine therapy and most likely represents an intrinsic toxic drug effect and does not appear to correlate with baseline CD4 cell count; this delayed hepatotoxicity generally occurs without concomitant constitutional symptoms. Regardless of whether the hepatotoxicity occurs early or later, an increase in hepatic aminotransferase levels is most often the first identifiable marker of nevirapine-induced hepatotoxicity. If a patient develops clinical hepatitis, they typically display constitutional symptoms and jaundice. The relationship of severe nevirapine-induced cutaneous adverse reactions with nevirapine-induced hepatotoxicity remains unclear.[,]
Hepatotoxicity with Nevirapine Postexposure Prophylaxis
In 2001, the Centers for Disease Control and Prevention reported 22 cases of serious adverse events that occurred in HIV-negative persons associated with the use of nevirapine for postexposure prophylaxis. Among these 22 cases, 14 involved skin reactions, 12 involved hepatotoxicity, and 4 involved both skin reactions and hepatotoxicity. The hepatotoxic reactions consisted of four persons with asymptomatic increases in serum liver enzymes, seven with clinical hepatitis, and one with acute liver failure that required liver transplantation. It remains unproven why an apparent disproportionate number of persons using nevirapine for postexposure prophylaxis have developed severe adverse reactions, but this presumably occurred because these individuals had normal immune systems and high CD4 cell counts, a hypothesis consistent with the observation that HIV-infected persons with higher CD4 cell counts have a greater risk for developing early nevirapine toxicity. Because of the high rate of adverse events associated with nevirapine use in HIV-negative individuals, nevirapine is not recommended for use in the postexposure prophylaxis setting.
Prevention of Nevirapine Hepatotoxicity
According to the DHHS Guidelines for the Use of Antiretroviral Agents in HIV-1 Infected Adults and Adolescents, initiating nevirapine is not recommended for adult females who have a CD4 count greater than 250 cells/mm3 or adult males who have a CD4 count greater than 400 cells/mm3, unless the benefit clearly outweighs the risk. In addition, nevirapine should never be used in patients with hepatic insufficiency (Child-Pugh C). The appropriate use of nevirapine consists of a starting dose of 200 mg once daily for 14 days (lead-in period), followed by an increase to 200 mg twice daily or 400 mg once daily nevirapine (Viramune XR). If the patient develops rash within the first two weeks and continues taking nevirapine, the dose should not be escalated until the cutaneous reaction has resolved, and the patient should be monitored extremely closely for evidence of abnormal hepatic aminotransferase levels. There are insufficient data regarding the use of prednisone after an adverse reaction has occurred and we do not recommend use of prednisone in this setting. The use of prednisone during the 14-day lead in period has not proven effective in preventing nevirapine-associated rash or hepatotoxicity and may increase the risk of developing adverse effects (Figure 4). If a patient has completed the lead in period and is taking full-dose nevirapine (200 mg bid), but subsequently interrupts treatment for more than 7 days, they should reinitiate therapy with a full 14-day lead in the decision is made to restart nevirapine.
Monitoring for Nevirapine Hepatotoxicity
Patients starting nevirapine should have hepatic aminotransferase levels checked at baseline and then monitored very closely in the first 18 weeks of therapy, with a commonly used monitoring schedule of weeks 2, 4, 8, 12, and 16 after starting therapy. Thereafter, it is reasonable to monitor hepatic aminotransferase levels every 3 months. Clinicians should instruct all patients initiating nevirapine treatment to immediately seek medical attention if signs and symptoms of hepatitis develop. In addition, at any point in the course of taking nevirapine, if a patient presents with rash or constitutional symptoms that suggest a possible adverse nevirapine reaction, hepatic aminotransferase levels should be performed immediately. The AIDS Clinical Trials Group has classified laboratory-defined hepatotoxicity based on changes in aminotransferase levels relative to the upper limits of normal (ULN): grade 1 (1.25 to 2.5 times the ULN); grade 2 (2.6 to 5.0 times the ULN); grade 3 (5.1 to 10.0 times the ULN); and grade 4 (greater than 10.0 times the ULN). The degree of hepatotoxicity should also take into account the relative change in hepatic aminotransferase levels compared with the patient's baseline values. For patients with abnormal baseline levels, some investigators have defined hepatotoxicity in these patients as a 3.5 times increase above the baseline level.[,]
Management of Nevirapine Hepatotoxicity
Patients who develop clinical hepatitis should immediately discontinue nevirapine. In general, nevirapine should be discontinued when increases in hepatic aminotransferase levels occur associated with a rash. In one study, relatively small increases in hepatic hepatic aminotransferase levels predicted more severe liver function test abnormalities. Nevertheless, clear guidelines do not exist regarding discontinuation of nevirapine for patients who develop asymptomatic mild to moderate increases in hepatic aminotransferase levels. Accordingly, we recommend expert consultation in this situation. Unfortunately, hepatic injury may progress even after discontinuation of nevirapine. Patients with nevirapine-associated hepatotoxicity should receive aggressive supportive care. In a case series of eight patients with hepatotoxicity attributed to nevirapine, hepatic aminotransferase levels returned to normal at a median of 45 days after discontinuingnevirapine.. Patients who develop nevirapine-associated hepatotoxicity should not be rechallenged with nevirapine. For patients who develop nevirapine-associated hepatitis, there are limited data regarding the risk of developing hepatitis from subsequent treatment with other non-nucleoside reverse transcriptase inhibitors. One literature review found 11 cases of patients with nevirapine-associated hepatotoxicity subsequently treated with efavirenz (Sustiva) and none of the 11 developedhepatotoxicity. Nevertheless, we recommend caution when using efavirenz (Sustiva), etravirine (Intelence), or rilpivirine (Edurant) in patients with prior nevirapine-associated hepatotoxicity.